Jump to content

Low Blood Pressure


dancer65
 Share

Recommended Posts

So my dia BP has been in the 50-65 for a few days today it has dropped as low as 49 today, I am feeling really off! Trying not to sit down for too long but it doesn't seem to be helping. drunk loads of water and electrolytes

Is there any way to get this up as I am sure that's why I feel so yuk

Link to comment
Share on other sites

My doc tried midodrine when mine got that low. It happened to not work for me but it does for most. Also, Fludrocortisone can help. Obviously your doctor would have to prescribe one of them. In the meantime, compression stocking might help a bit just to keep the blood out of your legs. The only thing that keeps my bp decent seems to be prednisone because my low bp must somehow be linked to my inflammatory problems (we think.)

Link to comment
Share on other sites

Thanks everyone for the advice, I think I will try the compression stockings when I feel up to going out

Katy I am on Florinef 0.2 at the moment, saw my GP last week and he wasn't very happy with my BP but cant prescribe anything else until I see the consultant. I rang the hospital today to find out when that was as I have been on waiting list for 4 months already, not going to get to see her until August at the earliest, all very frustrating. I am in UK so we don't have the choice which hospital we go to.

Sorry to vent just feeling very deflated today!

Link to comment
Share on other sites

My bp was dropping that low and even into the 30s. Midodrine and IV saline worked the best, but I still had many symptoms.

When the midodrine wears off, however, it seems to wear off very quickly and I often crash.

I just started on droxidopa which was approved in the US last April but has been available in Europe since about 2006, I think.

It seemed to be working well for a couple weeks, but then I ran out, and the pharmacy had a hard time getting a refill.

I just started again yesterday and am cautiously optimistic. But...I've been hopeful before and been sorely disappointed, so I'm trying to manage my expectations. Meanwhile, I'm still in my wheelchair because of hypotension.

If the fludrocortisone isn't working, and it didn't for me, your GP should at least be willing to try something else now rather than months from now. With bp that low, it's obvious that you need to have some sort of intervention. I'm assuming you have upped your salt intake, because fludrocortisone needs enough sodium to help retain fluid in your system.

Besides compression stockings, (they should be at least thigh high and 30-40 pressure--a bear to put on!), drinking salted water helps me. I dilute 1 tsp of sea salt in 1 liter of water which makes it roughly isotonic, and I drink at least2 liters a day. It seems to stay in better with the salt and I'm not constantly in the bathroom. Is your GP willing to think about IV saline?

I also have the head of my bed on 6 inch risers.

An abdominal binder helps some people, but made me nauseated.

Sorry this is somewhat disjointed, but I'm a little foggy today. Just keep reading in this forum and keep trying new things. It can be helpful to keep a log of what you're doing to see if you can figure out what works a bit and what doesn't. I had to learn to look for subtle improvements and not expect one thing to "fix" me.

Hope you find some things that can help you get some control back.

Link to comment
Share on other sites

Thanks for taking the time to reply it is very much appreciated, I am sorry to hear your hypotension has caused you so many problems I hope the droxidopa helps you

I have only just got a BP monitor and have started a dairy to try work out what affects me.

I doubt very much that I would get IV saline here. I do take salt water as it helps the arm and leg pains so I will try increases it and see if that helps.

Thanks :)

Link to comment
Share on other sites

I also have low blood pressure and at times can be in the high 70's/high 30's. Midodrine caused a rare reaction in me...bradycardia. Heart rate was 37 and lasted for 8 hrs. I tried it once more a few months later with similar results so it's not a drug for me. As well as the usual self help measures, things I do that sometimes make a difference is take a Sudafed when my bp is low. Abdominal binders did nothing for me (nor did the florinef with salt pills) but ...the high waisted one piece thigh Spanx made a big difference!

Droxidopa cannot be prescribed in Canada so that's not a possibility for me.

Link to comment
Share on other sites

You can order compression stockings online and some sites will deliver for free or rush your order if you pay for shipping. I got the brand Medi because they are the only ones that come in petite as well as regular. My neuro said that I needed 40/50 but they all contain latex to which I am allergic so I got the 30/40 and they work well enough. He said that anything less than that is not really going to do me any good. I was also told to eat 3 teaspoons or more of salt a day and to drink 4 or more liters of water. I was told to never lay flat again for the rest of my life but to prop my bed up with bricks at the head. The reasoning for this is when you lay flat your kidneys promptly decide that you don't need that much fluid and start to filter it out of your blood. that is why many of us are up peeing all night and bumping into the walls. I stay at a 45 degree angle and that stopped that mess right away! propping my feet helps too as well as cold water. If my lips feel chapped, I break out the electrolyte drink. I get potassium, magnesium and calcium from food and vitamins. It is a very delicate balance. I do not take hot showers or put my arms above my head. I wear special shoes that force my legs to constrict as if walking in sand (MBT). This helps the return to my heart and reduces pooling. I limit diuretic causing things like coffee or alcohol. was also "sentenced" by my neuro to 5 hours a week of treading water or kickboarding in a pool or riding a recumbent bike plus strength training for my legs and abs. It has worked wonders in just a few months. My BP is not going below 90/58 most days and is pretty stable.

Even in the US it took me a while to get into this neuro who is one of 4 highly sought after drs. He has a real name for himself. One reason he is so good is that he only schedules 3 or 4 patients a day and spends 1-2 hours with each. After 15 yrs of searching, I finally found what I was looking for.

I really feel like a wildly different person in many ways. Still have GI issues but a mostly veg diet with some protein has changed that in the last 3 weeks.

I have had huge positive results in my BP in just days of implementing each of these steps but my heart rate is still weirdly high. I was prescribed a beta blocker that I have yet to try. Im waiting on nerve test results. My heart rate may be due to nerve issues. When I lay down my hr is 61. when I stand up it is 140. I get very hot and bothered and weird feeling. It eventually stabilizes out in the 120's when sitting.

Hope this helps. Much of this regimen would not be harmful to an otherwise healthy person. The one thing that may or may not be good for you is the salt intake based on your own health issues that I am not aware of or qualified to speak to.

Link to comment
Share on other sites

  • 2 weeks later...

Lewis, do you take propanolol to increase your low blood pressure? You said that it helps stabilize your bp but I'm confused as that is usually prescribed for hypERtension.

Yes I take it for low blood pressure. It stabilizes it more evenly. I was told it only lowers blood pressure if taken over 40mg a day. I take 10mg twice a day. Haven't had one that 90/40 bp reading ever since. Stays pretty stable at 130/70

Link to comment
Share on other sites

Lewis, do you take propanolol to increase your low blood pressure? You said that it helps stabilize your bp but I'm confused as that is usually prescribed for hypERtension.

I was told it only lowers blood pressure if taken over 40mg a day. I take 10mg twice a day.

So taking 20mg /day (10mg 2x) of propanolol lowers your blood pressure despite it normally needs to be >40mg/day to lower it. I wonder what I should request my doctor to let me trial it at? Does the propanolol help with any other dysautonomia symptoms.ie brain fog, increase energy level ?

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...